Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2017, 10:18 PM CDT for Marshall County, Story County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2017, 10:18 PM CDT (03:18 UTC)
- Expired
- Apr 19, 2017, 11:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Marshall County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 8:57 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 522 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.1
The text
As transmitted.
243
WUUS53 KDMX 200318
SVRDMX
IAC127-169-200400-
/O.NEW.KDMX.SV.W.0075.170420T0318Z-170420T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1018 PM CDT WED APR 19 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
East central Story County in central Iowa...
Central Marshall County in central Iowa...
* Until 1100 PM CDT.
* At 1018 PM CDT, a severe thunderstorm was located near Nevada,
moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Marshalltown, Nevada, State Center, Colo, Albion, Liscomb, Clemons,
Green Mountain, St. Anthony and Marshalltown Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4194 9322 4194 9332 4195 9344 4206 9347
4221 9291 4221 9278 4214 9276 4202 9277
TIME...MOT...LOC 0318Z 249DEG 42KT 4201 9333
HAIL...1.00IN
WIND...<50MPH
$$
Curtis3 follow-up statements
148
WWUS53 KDMX 200330
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1030 PM CDT WED APR 19 2017
IAC127-169-200400-
/O.CON.KDMX.SV.W.0075.000000T0000Z-170420T0400Z/
Story IA-Marshall IA-
1030 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EAST CENTRAL STORY AND NORTHERN MARSHALL COUNTIES...
At 1030 PM CDT, a severe thunderstorm was located near State Center,
or 12 miles west of Marshalltown, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Marshalltown, State Center, Albion, Liscomb, Clemons, Green Mountain,
St. Anthony and Marshalltown Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4201 9296 4198 9322 4212 9325 4221 9291
4221 9278 4214 9276 4204 9277
TIME...MOT...LOC 0330Z 249DEG 42KT 4206 9315
HAIL...1.00IN
WIND...<50MPH
$$
Curtis204
WWUS53 KDMX 200342
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1042 PM CDT WED APR 19 2017
IAC169-200352-
/O.CAN.KDMX.SV.W.0075.000000T0000Z-170420T0400Z/
Story IA-
1042 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STORY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 400 AM CDT for
central Iowa.
LAT...LON 4203 9294 4202 9309 4216 9309 4221 9291
4221 9278 4214 9276 4204 9277
TIME...MOT...LOC 0342Z 249DEG 42KT 4211 9297
$$
IAC127-200400-
/O.CON.KDMX.SV.W.0075.000000T0000Z-170420T0400Z/
Marshall IA-
1042 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN MARSHALL COUNTY...
At 1042 PM CDT, a severe thunderstorm was located near Marshalltown,
moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Marshalltown, Albion, Liscomb, Green Mountain and Marshalltown
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4203 9294 4202 9309 4216 9309 4221 9291
4221 9278 4214 9276 4204 9277
TIME...MOT...LOC 0342Z 249DEG 42KT 4211 9297
HAIL...1.00IN
WIND...<50MPH
$$
Curtis022
WWUS53 KDMX 200400
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1100 PM CDT WED APR 19 2017
IAC127-200409-
/O.EXP.KDMX.SV.W.0075.000000T0000Z-170420T0400Z/
Marshall IA-
1100 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
WILL EXPIRE AT 1100 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 400 AM CDT for
central Iowa.
LAT...LON 4203 9294 4202 9309 4216 9309 4221 9291
4221 9278 4214 9276 4204 9277
TIME...MOT...LOC 0359Z 249DEG 42KT 4218 9273
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:52 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Apr 19, 6:52 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 652 PM CDT Wed Apr 19 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 315 PM CDT Wed Apr 19 2017 Early afternoon surface analysis places the warm front over far southern Iowa along or south of Highway 34 with low pressure nearing Concordia, KS. South of this boundary, dewpoints are in the low and middle 60s with temperatures in the 70s. 19z operational and non- operational visible satellite imagery shows cumulus clouds along this boundary with stable wave clouds just north of the front up towards Des Moines eroding. Over northern Iowa, the atmosphere is relatively stable as clouds, showers, and thunderstorms are in the process of exiting central Iowa as the warm front slowly trudges northward. 19z SPC mesoanalysis shows SBCAPE values peaking near 2000 J/kg and bulk wind shear of 50 to 60 knots in the vicinity of the warm front continue to favor supercell development. Steep mid- level lapse rates east of the surface low into far southwest Iowa will continue farther into the warm sector as the low approaches and some mid-level cooling takes place. 0-1km SRH is around 200 m2/s2 east of the surface low along the warm front keeping the main tornado threat in this area, especially closer to the surface low. Large hail will also be possible near and just north of the warm front as storms cross the front and become elevated. Current thinking with the slow progress of the warm front is that it may approach the Interstate 80 corridor by late this afternoon and early this evening. Expect convective initiation around 4 or 5 this afternoon in eastern Nebraska and western Iowa as the low nears the state. A broken line of thunderstorms will develop along the cold front that will move into southwest Iowa this evening with the primary threat with these storms being large hail and damaging wind gusts. Heavy rainfall will be possible, but the progressive nature of the thunderstorms today should largely minimize the flash flood threat. These storms should push through central Iowa (e.g. Des Moines metro) mid-evening and be largely out our CWA by 9 to 10z. For Thursday, cold air advection will occur as the low moves into the Great Lakes with gusty winds from the northwest prevailing. Did bump up winds a bit for tomorrow from initial guidance. Clouds will gradually clear from southeast to northeast throughout the day. .LONG TERM.../Thursday night through Wednesday/ Issued at 315 PM CDT Wed Apr 19 2017 Few concerns after system moves east tonight. Temperatures will cool off following the event with H850 temperatures from 2 to 4C through Saturday during the daytime hours as high pressure builds into the area and the storm track is displaced south during the early portion of the extended. This will keep afternoon highs in the 50s to lower 60s over most of the region. By Sunday low pressure will be developing over the high plains with return southerly flow across the region. This will allow for H850 temperatures to climb back to 6C to 7C for Sunday into Monday prior to a cold front approaching from the west. This will result in afternoon highs back in the 60s to lower 70s for at least a two day period. The front should spark some showers and thunderstorms Monday night into Tuesday. A quick passage of the boundary will be followed by a quick return to southerly flow with another southern stream short wave and strong warm air advection back into the region with some potential for showers and thunderstorms. The majority of the area will be far enough north of the better instability to see mainly rain/showers and a fairly tight surface gradient resulting in a breezy rainy period from late Tuesday night into Wednesday. Depending on the timing the system may be just about out of the region by Wednesday afternoon. There is a little more uncertainty regarding afternoon highs Tuesday into Wednesday...depending on the track of the system at that time...highs may be a bit cooler especially if the low is just south enough to promote east northeast surface flow over the area. Much less diurnal range would be anticipated. Some time to iron out the details in the next couple of days. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 652 PM CDT Wed Apr 19 2017 Overall main themes similar from previous issuance, just adjusted timing a bit later with cold front taking its time moving into the state. SHRA/TSRA likely at all sites through this evening into the early morning hours. Low CIGS expected behind the front with winds shifting around to the northwest and increasing during the day Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Ansorge LONG TERM...REV AVIATION...Beerends
Hazardous weather outlook, Apr 19, 3:47 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 347 PM CDT Wed Apr 19 2017 IAZ016-017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-202100- Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler- Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 347 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Numerous strong to severe thunderstorms are forecast to develop over western Iowa late this afternoon and move eastward this evening and overnight. Large hail, damaging winds, and a few tornadoes will be possible. The greatest threat for tornadoes will be over southwest Iowa. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed later this Wednesday afternoon and evening. Reports of severe weather and rainfall amounts and their impacts would be appreciated. IAZ004>007-015-202100- Emmet-Kossuth-Winnebago-Worth-Palo Alto- 347 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of showers and thunderstorms are expected across the area throughout the day into this evening. A few isolated severe storms are possible with the main threat of hail and gusty winds. The potential for locally heavy rain is also forecast through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later this Wednesday afternoon and evening. Reports of severe weather and rainfall amounts and their impacts would be appreciated.
In the hours before
Local storm report, Apr 19, 8:39 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO 2 SW CARROLL 42.05N 94.89W
04/19/2017 CARROLL IA STORM CHASER
CHASER REPORTED A TORNADO TOUCHED DOWN JUST
SW OF CARROLL. TREES DOWN AND DAMAGE TO A
FEW OUT BUILDINGS. TIME RADAR ESTIMATED.
&&Local storm report, Apr 19, 8:46 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TORNADO 2 SE CARROLL 42.05N 94.84W
04/19/2017 CARROLL IA 911 CALL CENTER
CARROLL COUNTY DISPATCH RELAYED REPORTS OF
MACHINE SHED WITH ROOF AND DOORS BLOWN OFF.
&&Local storm report, Apr 19, 9:14 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
914 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TORNADO HALBUR 42.01N 94.97W
04/19/2017 CARROLL IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED DAMAGE IN HALBUR,
INCLUDING POWER LINES DOWN AND OVERTURNED
CAMPER. TIME RADAR ESTIMATED.
&&Local storm report, Apr 19, 9:34 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
934 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST 1 NNW SCRANTON 42.04N 94.55W
04/19/2017 E60 MPH GREENE IA TRAINED SPOTTER
PEA SIZE HAIL AND WATER PONDING IN THE
STREETS AS WELL.
&&
MJBLocal storm report, Apr 19, 9:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
946 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST 4 NE BOONE 42.09N 93.83W
04/19/2017 E60 MPH BOONE IA PUBLIC
SMALL TREE LIMBS DOWN.
&&
CMLocal storm report, Apr 19, 9:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 4 NE BOONE 42.09N 93.83W
04/19/2017 E0.88 INCH BOONE IA PUBLIC
&&
CMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:02 PM CDT | Special Weather Statement | DMX | Calhoun, Carroll, Crawford, Sac | 43 min |
| Apr 19, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 31 min |
| Apr 19, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 20 min |
| Apr 19, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 53 min |
| Apr 19, 7:56 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene | 34 min |
| Apr 19, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 46 min |
| Apr 19, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 38 min |
| Apr 19, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 46 min |
| Apr 19, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 25 min |
| Apr 19, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.